Hail, Marshall
- When
- June 29, 9:56 PM CST
- Where
- Marshall County, 3.09 mi NNE of Newfolden
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 48.410, -96.300
Dime to quarter sized hail fell, along with strong winds and heavy rain.
Thunderstorms redeveloped over northwest Minnesota during the late evening of June 29th. Some back-building occurred, but generally the storms slowly built southward toward Bemidji through the very early morning hours of June 30th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
Thunderstorms redeveloped over northwest Minnesota during the late evening of June 29th. Some back-building occurred, but generally the storms slowly built southward toward Bemidji through the very early morning hours of June 30th. There was a little break in the thunderstorm activity prior to sunrise, when more storms developed over west central Minnesota, mainly over Otter Tail, Wadena, and Grant counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jun 29, 9:03 PM CST, 53 minutes earlier.
Area Forecast Discussion...UPDATED National Weather Service Grand Forks ND 1003 PM CDT Sat Jun 29 2019 .UPDATE... Issued at 953 PM CDT Sat Jun 29 2019 Strong capping and lack of strong surface heating (due to morning/afternoon convection) prevented a significant portion of the area from destabilizing this evening. Current focus is on an area of weak surface convergence from Hallock MN to Carrington ND where new cells have eroded capping sufficiently enough to maintain updrafts beyond the freezing level. Updated rain chances to focus on the evolution of this region as it progresses eastward. However, these storms are moving northeast toward northwest MN where SPC mesoanalysis shows strong shear and instability weaken considerably, so may be difficult for semi- discrete storms to maintain strength long enough to reach severe limits. Most likely scenario at this point seems to be one in which storms merging into a MCS with severe wind threat given strong 850mb jet nosing up the RRV. UPDATE Issued at 634 PM CDT Sat Jun 29 2019 Updated aviation discussion for 00z TAF issuance. && .SHORT TERM...(This evening through Sunday) Issued at 350 PM CDT Sat Jun 29 2019 The exiting mesoscale convective complex brought severe weather to parts of ND and even a little into NW MN this morning/early afternoon. The rain cooled air from the thunderstorms put a damper on heating today, thus cancelled the heat advisory for all counties except the far SW. Severe storms still look to be likely this evening with a growing tornado threat in the western zones. The latest Supercell Tornado Parameter (STP) has an area up to 9 over southcentral ND...and the favorable conditions are expected to drift east over the next few hours. The SPC has a 10% tornado area in the far west in their Enhanced Risk. Discrete supercells are expected right away with hail/wind/tornado all a concern across eastern ND, esp the Devils Lake to Valley City area. Models hint the storms may morph into a line and move east...most likely across the northern Red River Valley and into NW MN. Although the best chance the line will affect the north...it is possible the whole area will see this line of storms later tonight. Temps stay warm tonight...with lows in the upper 60s. After that a few showers/storms may affect the far south tomorrow, but most of the activity should be to the south of the area. Highs will be mostly in the 80s on Sunday. .LONG TERM...(Sunday night through Saturday) Issued at 350 PM CDT Sat Jun 29 2019 The overview is that the large scale pattern over the Northern Plains will become more westerly early next week as ridge breaks down and upper low drops out of the Arctic into northern Manitoba through the first part of the week. Eventually southwest flow will redevelop for a time, but there is little change in 500 heights, so temps through the extended will tend to be near (or slightly below) normal in the upper 70s/lower 80s for highs. These pattern shifts will keep an active storm track within the vicinity of our CWA, resulting in several opportunities for shower and thunderstorm chances through the extended period. A period of potentially better severe chances is Tue and Tue night where strong synoptic forcing in the form of an upper jet streak, mid level shortwave trough, and surface cold front are shown to drop near or over our CWA. At least elevated instability would be supported with adequate deep unidirectional shear to suggest the threat of hail and damaging wind. Looking ahead to Independence Day and Friday, increasing southwest flow will raise the possibility for more shower and thunderstorm activity. Details in these later periods are still uncertain though and will be refined with time. && .AVIATION...(For the 00Z TAFS through 00Z Sunday evening) Issued at 634 PM CDT Sat Jun 29 2019 Expect VFR conditions early this evening, during a break before another round of thunderstorms builds east into the region from central ND. Exact timing of storms is still uncertain but most probable scenario is laid out in TAFs. KDVL will see the earliest impacts with TSRA and potential for hail and damaging wind gusts in the 01-04z timeframe. TSRA will spread east toward GFK, TVF, and perhaps FAR around midnight and into northwest and west central MN between 06-12z. Ahead of storms, expect generally south winds at 10- 20 kts with gusts up to 30 kts. After the cold front passes through overnight, winds will become northwest with VFR conditions gradually returning from northwest to southeast on Sunday. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. && UPDATE...BP SHORT TERM...Knutsvig LONG TERM...WJB AVIATION...BP
Hazardous Weather Outlook...UPDATED National Weather Service Grand Forks ND 657 PM CDT Sat Jun 29 2019 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-010000- West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods- West Marshall-East Marshall-North Beltrami-Pennington-Red Lake- East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-Wilkin- West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier- Pembina-Benson-Ramsey-Eastern Walsh County-Eddy-Nelson- Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent- Richland-Western Walsh County- 657 PM CDT Sat Jun 29 2019 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Tonight Severe thunderstorms are expected to develop across central ND this evening and move east across eastern ND this evening and into northwestern MN overnight. Hail over 2 inches in diameter, damaging winds over 75 mph, and tornadoes are all expected tonight. .DAYS TWO THROUGH SEVEN...Sunday through Friday Thunderstorms will be possible throughout much of the next week with the best chances on Tuesday and Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required tonight.
Special Weather Statement
National Weather Service Grand Forks ND
927 PM CDT Sat Jun 29 2019
MNZ004-005-007-008-300330-
East Marshall MN-Kittson MN-Roseau MN-West Marshall MN-
927 PM CDT Sat Jun 29 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MARSHALL...KITTSON
AND SOUTHWESTERN ROSEAU COUNTIES UNTIL 1030 PM CDT...
At 926 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles northwest of Noyes to near Lancaster to
near Strandquist. Movement was east at 20 mph.
Nickel size hail will be possible with these storms.
Strong thunderstorms will be near...
Strandquist and Newfolden around 930 PM CDT.
Lake Bronson around 940 PM CDT.
Middle River and Lake Bronson State Park around 950 PM CDT.
Strathcona around 955 PM CDT.
Haug, Gatzke and Leo around 1030 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.
&&
LAT...LON 4883 9619 4839 9567 4834 9646 4878 9690
4897 9724 4900 9723 4900 9646
TIME...MOT...LOC 0226Z 263DEG 19KT 4908 9727 4880 9678 4844 9636
AMSpecial Weather Statement
National Weather Service Grand Forks ND
1038 PM CDT Sat Jun 29 2019
MNZ004-005-300400-
Kittson MN-Roseau MN-
1038 PM CDT Sat Jun 29 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN KITTSON AND
NORTHWESTERN ROSEAU COUNTIES UNTIL 1100 PM CDT...
At 1037 PM CDT, Doppler radar was tracking a strong thunderstorm near
Caribou, or 25 miles west of Roseau, moving east at 50 mph.
Nickel size hail will be possible with this storm.
This strong thunderstorm will be near...
Pinecreek around 1100 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.
&&
LAT...LON 4893 9556 4878 9629 4899 9653 4900 9648
4900 9566
TIME...MOT...LOC 0337Z 255DEG 42KT 4896 9631
AMSpecial Weather Statement National Weather Service Grand Forks ND 1039 PM CDT Sat Jun 29 2019 MNZ005-008-009-300415- East Marshall MN-North Beltrami MN-Roseau MN- 1039 PM CDT Sat Jun 29 2019 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN MARSHALL...SOUTHWESTERN ROSEAU AND NORTHWESTERN BELTRAMI COUNTIES UNTIL 1115 PM CDT... At 1039 PM CDT, Doppler radar was tracking a strong thunderstorm over Middle River, or 22 miles north of Thief River Falls, moving east at 50 mph. Nickel size hail will be possible with this storm. This strong thunderstorm will be near... Middle River around 1040 PM CDT. Gatzke around 1100 PM CDT. Casperson and Torfin around 1110 PM CDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service office in Grand Forks. && LAT...LON 4825 9612 4854 9638 4878 9584 4836 9546 TIME...MOT...LOC 0339Z 255DEG 42KT 4843 9619 AM
The Fargo/Grand Forks radar (KMVX), 124 km away, was scanning. The volume nearest the first event began at 03:57 UTC.
14 hail, 3 thunderstorm wind. Local standard time, as filed.
Dime to quarter sized hail fell, along with strong winds and heavy rain.
Large branches were blown down onto power lines, causing sporadic power outages.
Large tree branches were blown down.
Multiple trees were snapped between Turtle River and Tenstrike.
Large hail damaged crops across central Windsor Township.
Large hail fell at Lake Irvine.
Pea to dime sized hail fell.
A tree was snapped by the strong wind.
Dime to quarter sized hail fell across southeast Homestead Township into southwest Blowers Township.
Hail fell along a stretch of county road 29 between Deer Creek and Wadena.
The hail was pretty soft and was accompanied by very heavy rain.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2019Every state in 2019This day in weather historyWarnings in Minnesota, June 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 829229, 829230, 829232, 829233, 829234, 829236, 829237, 829239, 829240, 829241, 829243, 829244, 829245, 829246, 829247, 829248, 829249.